Winter Weather, Boyd
- When
- March 3, 12:00 PM EST to 8:30 PM EST
- Where
- Boyd forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 38.360, -82.688 (the zone’s center; the record gives no point)
An enhanced west to east band of wet snow developed across eastern Kentucky into southern West Virginia on the 3rd, ahead of a weak low pressure system. Temperatures were in the low and mid 30s.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An enhanced west to east band of wet snow developed across eastern Kentucky into southern West Virginia on the 3rd, ahead of a weak low pressure system.
Temperatures were in the low and mid 30s. Snow accumulations on the grass and trees were under an inch along the Ohio River around Ashland and Greenup. However, interior sections of northeast Kentucky saw 3 to 4 inches. For example, the cooperative observers near Warnock and Olive Hill, plus a spotter near Carter Caves, all measured 3.5 inches of snow. Across Lawrence County, elevation dependent accumulations of 4 to 6 inches were common.
The wet snow caused power outages. These were most numerous in Lawrence County. Over 1500 customers were without electricity during the evening hours in Lawrence County. Snow laden tree branches hung low. The Cherryville Fire Department in Lawrence County even responded to a tree fire, due to branches contacting the power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 3, 11:51 AM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1151 AM EST THU MAR 3 2016 .SYNOPSIS... WEAK LOW PRESSURE APPROACHES TODAY....PASSES TO OUR EAST TONIGHT... INTENSIFIES NEAR MID ATLANTIC COAST EARLY FRIDAY. LINGERING LOW LEVEL MOISTURE FRIDAY. WEAK CLIPPER SATURDAY INTO SATURDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... FORECAST REMAINS ON TRACK. NO CHANGES NECESSARY. PREVIOUS DISCUSSION BELOW... A WEAK SYSTEM IS APPROACHING FROM THE WEST THIS MORNING. RADIATIONAL COOLING OVERNIGHT HAS SENT LOW TEMPERATURES PLUMMETING THIS MORNING AND MIDLEVEL THAT WILL BE MOVING IN BY DAYBREAK WILL HELP KEEP TEMPERATURES COOL TODAY. OVERRUNNING OUT AHEAD OF THE MAY DROP A FEW FLAKES THIS MORNING IN THE OHIO VALLEY OUT OF THE MIDLEVEL DECK...HOWEVER THE BULK OF ANY PRECIP WILL LIKELY NOT ARRIVE UNTIL THIS AFTERNOON AS WARM AIR ADVECTION ALOFT CONTINUES. HAVE DECIDED TO KEEP HIGH TEMPERATURES BELOW GUIDANCE FOR TODAY WITH CLOUDS MOVING IN RIGHT AROUND DAYBREAK...AND AREAS ALONG THE EASTERN SLOPES WILL LIKELY REMAIN THE COLD SPOTS TODAY AS SOUTHEAST FLOW DEVELOPS. STILL A BIT OF UNCERTAINTY IN SOME LOCATIONS ON THE PRECIPITATION TYPES WITH THE ONSET THIS AFTERNOON...BUT THE COLUMN COOLS THIS EVENING AND MOST AREAS WILL THEN TURN TO ALL SNOW. ACCUMULATIONS WILL LIKELY STAY BELOW A HALF INCH ACROSS THE LOWLANDS AND IN THE MOUNTAINS UP TO 4 INCHES WILL BE POSSIBLE ALONG THE HIGHEST PEAKS...BUT GENERALLY 1 TO 3 INCHES ACROSS OUR EASTERN COUNTIES. AT THIS TIME...FORECAST AMOUNTS DO NOT SUPPORT AN ADVISORY...PLUS STILL UNCERTAIN HOW MUCH ACCUMULATION WE GET EARLY ON WITH THE WARM SURFACE TEMPERATURES. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... IN THE WAKE OF THE NEAR TERM SYSTEM...THE DEEP MOISTURE QUICKLY EXIT BEFORE THE 12Z FRIDAY START OF THIS SHORT TERM. HOWEVER...AOB 850 MB... THE AIR IS STILL SATURATED. THE 850 MB TEMPERATURES ARE STILL ONLY IN THE MINUS 3 TO 4C RANGE. SO AFTER...CONCERNED THE LINGERING PCPN MAY START TAKING THE FORM OF DRIZZLE...WITH SOME FREEZING DRIZZLE OVER THE MOUNTAIN COUNTIES. WILL MONITOR THIS POSSIBILITY...BUT AT THIS POINT IN TIME...WILL LEAVE THE WANING SNOW SHOWERS...WITH ANY ADDITIONAL ACCUMULATIONS OF LESS THAN AN INCH IN THE HIGH MOUNTAINS. THE LOW LEVEL FLOW IS ALSO WEAK ON FRIDAY. EVEN AT 850 MBS ONLY 10 KNOTS IN THE WESTERN LOWLANDS. SO WE WANTED TO HOLD CLOUDS LONGER ON FRIDAY. MAYBE SOME CLEARING IN SOUTHEAST OHIO LATE AFTERNOON. SO OVERALL...KEPT MAX TEMPERATURE BLO 00Z MOS GUIDANCE. DRY AND TRANQUIL FRIDAY NIGHT...BUT SOME LINGERING 850 MB MOISTURE MAKES CLOUD AND TEMPERATURE FORECASTS TOUGH. FOR THE FAST MOVING CLIPPER ON SATURDAY INTO SATURDAY NIGHT...DESPITE LIMITED MOISTURE...DID INCREASE POPS FROM PREVIOUS FORECAST FOR LIGHT AMOUNTS. THOUGH THOUGHT THE 00Z ECMWF WAS TOO GENEROUS ON ITS QPF. HAVE A FEW INCHES OF SNOW OVER THE WV CENTRAL MOUNTAINS. NOT WORTH ANY HAZARD IN OUR HAZARDOUS WEATHER POTENTIAL. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE MEAN TROF OVER THE EASTERN PORTION OF THE COUNTRY WILL LINGER THIS WEEKEND...MAINTAINED BY ONE MORE DISTURBANCE IN THE UPPER LEVEL FLOW. THIS WILL BRING THE THREAT OF SHRA WITH MOUNTAIN SHSN SATURDAY NIGHT. AFTER THIS A SIGNIFICANT PATTERN CHANGE FOR NEXT WEEK IS EXPECTED WHICH WILL FEATURE AN AMPLIFYING RIDGE OVER THE E COAST EMBEDDED WITHIN AN INCREASINGLY BLOCKING PATTERN. THIS MEANS A SIGNIFICANT WARM UP TOWARDS MIDWEEK WITH THE UNSETTLED WX CONFINED MORE TOWARDS THE MS VALLEY AND W OH VALLEY. THERE IS THE USUAL MODEL DISCREPANCY ON WHEN THE BLOCK BEGINS TO BREAK DOWN AND THE SUBSEQUENT ARRIVAL OF THE MS VALLEY SYSTEM. STILL LOOKING AT NEAR 25 DEGREES ABOVE NORMAL COME MIDWEEK. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... MID AND UPPER LEVEL CLOUDS ARE OVERSPREADING THE AREA THIS MORNING OUT AHEAD OF A LOW PRESSURE SYSTEM THAT PASSES TO OUR SOUTH TONIGHT. THIS SYSTEM WILL BRING LIGHT RAIN/SNOW AND MVFR CEILINGS OVER THE AREA BY THIS AFTERNOON. MORE LOW LEVEL MOISTURE MOVES IN THIS EVENING AND THERE WILL LIKELY BE DETERIORATING CEILINGS TO IFR IN SOME LOCATIONS THROUGH THE REMAINING PERIOD OF THE TAFS. VISIBILITIES WILL DROP AS WELL WITH PRECIPITATION...BUT LOWEST CONDITIONS WILL BE IN THE MOUNTAINS WHERE SNOWFALL WILL BE MOST PROMINENT AND DOWN AT BKW. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: MODERATE TO HIGH. ALTERNATE SCENARIOS: RAIN/SNOW TIMING MAY VARY. STILL UNCERTAINTY AS WELL FOR PRECIPITATION TYPES THIS AFTERNOON. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EST 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H H H H H M M M L L L HTS CONSISTENCY H H H M M M M M L L L M BKW CONSISTENCY H H H H H H H M M M L L EKN CONSISTENCY H H H H H H H M M L L L PKB CONSISTENCY H H H H H H M M M L L M CKB CONSISTENCY H H H H H H H M M L L L AFTER 18Z FRIDAY... IFR POSSIBLE IN RAIN AND/OR SNOW TONIGHT INTO FRIDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/MPK NEAR TERM...ARJ/MPK SHORT TERM...KTB LONG TERM...30 AVIATION...MPK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 354 AM EST THU MAR 3 2016 VAZ003-004-WVZ033>038-046-047-040900- DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- POCAHONTAS-RANDOLPH- 354 AM EST THU MAR 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SNOW AND RAIN ARE LIKELY THIS AFTERNOON AND TONIGHT. ELEVATION DEPENDENT SNOW ACCUMULATIONS ARE LIKELY. AMOUNTS AND IMPACTS ARE EXPECTED TO STAY BELOW WINTER WEATHER ADVISORY CRITERIA. IF THE SNOW IS HEAVIER THAN EXPECTED...OR MORE EFFICIENT IN ACCUMULATING ON THE GROUND...WINTER WEATHER ADVISORIES MAY BE POSTED FOR THE MOST VULNERABLE COUNTIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-040900- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- 354 AM EST THU MAR 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 winter weather, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613749, 613750, 613751, 613764.